• question-icon

    Does Diclofenac cause high blood pressure?

default
Posted on Mon, 24 Apr 2017 in Medicines and Side Effects
Question: I have just started taking diclofenac for a neck issue and now find my blood pressure is high.
Yesterday around 140/90. My father passed away 3 weeks ago so stress level a bit high.
I am a 56 year old female, only other med I take is Zyrtec for allergies, I eat well, stay fit and get 7-8 hours of sleep most nights. Busy life with 2 teens, good marriage.
Should I continue with the Meds- it has helped my neck which has a pinched nerve. I only take one a day rather than the recommended 2. Worried about my blood pressure. Using a home blood pressure machine.
doctor
Answered by Dr. Panagiotis Zografakis 5 minutes later
Brief Answer:
it's a common side effect

Detailed Answer:
Hello,

a worsening of hypertension is common with NSAID (non-steroidal-anti-inflammatory-drugs). Psychological stress is another very common cause. Both may have contributed to your uncontrolled blood pressure. Diclofenac won't cure the cause of the pain, it just eases the symptoms. If you're better then you can omit the rest of the treatment.

I hope it helps!
Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Panagiotis Zografakis 42 minutes later
Yes, I am aware of the side effects just want tot know if I should address the high blood pressure separately. I do still need the help with my neck since it's only been 2 days on the medication. And since the psychological stress may take some time I'm thinking it may not be wise to live with the elevated blood pressure. How long is too long to have the elevated pressure?
doctor
Answered by Dr. Panagiotis Zografakis 7 hours later
Brief Answer:
please read the full answer

Detailed Answer:
You can try alternatives like combinations of paracetamol with low dose opioids. These drugs do not increase the blood pressure and are potent enough to provide some relief. Regarding the psychological stress, if it's a 'normal' reaction to a serious stressful situation no treatment is required. If you're talking about generalized anxiety disorder then this is something different that may required psychiatric consultation and treatment.

Regarding the time to wait... if you're going to take the NSAID for a few days (or a couple of weeks) then there is no real problem with hypertension unless you have serious heart failure or an enlarging aneurysm which may be prone to rupture. Otherwise a transient elevation in your blood pressure won't be harmful to your health. Just make sure you measure the blood pressure right. Remember to measure it at least a couple of times (three times would be better) and only take into account the lowest measurement or the mean value of the two lowest measurements. You should be calm and sitting for at least 5 minutes before measuring it and you should avoid smoking (if you smoke) for at least 30 minutes before the measurement. If you do have elevated blood pressure levels then you'll have to make sure it's gone when the NSAID course is over. Otherwise treatment would have to be initiated.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3691 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Nerve

doctor1 MD

hi doctor i am female ,38, 72 kilo weight, and 161 cm height , i have some pain around my left scapula , shoulders , my left hand , a part of my...

doctor1 MD

Hi I recently had spinal surgery and whilst all was great thereafter I have developed little lumps in the veins in my lower forearm and am having...

doctor1 MD

working this morning - dog i and out- hot in bathroom with bowel movement and heart beating fast and head pounding hard. I have a frontal problem...

doctor1 MD

Hi thanks for taking time to share.
I have a pinched nerve in my foot following an injury/scar. the sensation is similar to how mortons nueroma is...

doctor1 MD

I HAVE TINGLING PAIN IN MY RIGHT SIDE BELOW THE RIB CAGE . BUT ONLY WHEN I SIT IT GOING COMPLETELY AWAY WHEN I LAY DOWN?

doctor1 MD

Dear Doctor, I need an analysis (a second opinion ) on MRI Scan/Film. Patient was diagnosed for ALS -Although I dont too much agree with this. The...

doctor1 MD

Hi, my wife, 71, had a sudden heat flash in her torso(no where else) and a general overall sense of unease or shakiness as she described it twice...

Get personalised answers from verified doctor in minutes across 80+ specialties

162 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Panagiotis Zografakis
  • Q - Suggest treatment for splenic cyst

  • Q - What causes dry throat?

  • Q - What causes itching in breast?

  • Q - What causes chest pain and heart burn?

  • Q - Suggest treatment for pain in heels

  • Q - Can i take Paxil along with Clonidine?

  • Q - Suggest ways to manage diabetes

  • Q - Does taking Plaquinel for lupus affect the memory?

  • Q - What does an enlarged lymph node on neck indicate?

  • Q - Is infection possible by touching a dead bird despite using a disinfectant?

backtotop2